Psoriasis Treatment Shows Unwanted Side Effect

Drug/UV therapy mix raise levels of human papillomavirus in skin

TUESDAY, March 16, 2004 (HealthDayNews) -- People with psoriasis treated with a combination of the drug psoralen and ultraviolet A light therapy (PUVA) have increased levels of human papillomavirus (HPV) in their skin, says an Austrian study in the March issue of the Archives of Dermatology.

Previous research identified a link between PUVA therapy and increased risk of skin cancer, but the causes of that increased risk were not pinpointed. HPV has been closely linked to skin cancer.

"It has been suggested that PUVA may increase expression of the tumorigenic (cancer-causing) agent HPV in skin by directly stimulating virus replication, immune suppression or both, thereby leading to skin cancer formation," the study authors write.

They examined whether long-term PUVA treatment results in increased presence of HPV in the skin. They screened for HPV DNA in body hairs they collected from psoriasis patients.

Group A included 16 patients with a history of PUVA exposure and a history of skin cancer, group B included 35 with a history of PUVA exposure and no history of skin cancer, and group C included 30 with no history of PUVA exposure or skin cancer.

HPV DNA was found in 73 percent of patients in group A, 69 percent of patients in group B and 36 percent of patients in group C.

More information

The U.S. National Cancer Institute has more about HPV.

SOURCE: JAMA/Archives, news release, March 15, 2004
Consumer News